Thunderstorm Wind, Dare
- When
- August 21, 2:02 PM EST
- Where
- Dare County, 2 mi W of East Lake
- Measured
- 69 kt (79 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 35.883, -75.983
1 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Aug 21, 1:50 PM EST, 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 250 PM EDT SAT AUG 21 2004 .SHORT TERM...CONVECTION FIRING ALONG RESULTANT SEA BREEZE THIS AFTN AHEAD OF APPROACHING WEAK MID LVL DISTURBANCE. CLOUDS WITH THIS DISTURBANCE ARE EFFECTIVELY HINDERING CONVECTION OVER THE FAR WESTERN CWA. AS THIS CLOUDINESS DRIFTS EAST IT MAY LIMITED ONGOING CONVECTION TO THE EAST. BUT CLEARING AHEAD OF THE FRONT WELL TO THE WEST LIKELY TO ALLOW REDEVELOPMENT AHEAD OF THE FRONTAL BNDY. THIS FRONT SHOULD MOVE INTO THE WRN CWA LATE TONIGHT. MODELS IN DISAGREEMENT WITH HANDLING OF THIS FEATURE AS ETA CONTINUES TO WANT TO DRIVE IT THROUGH AND DRY THE AIRMASS BY MONDAY AND TUE. BEST SUPPORT IN THE UPPER LEVELS STILL LOOKS TO BE NORTH OF THE RGN. GFS SLOW THE FRONT AFTER PASSING JUST OFF SHORE BY EARLY SUNDAY THEN STALLS IT TO THE SOUTH AS UPPER FLOW BECOMES PARALLEL. TO ME THIS MAKES MORE SENSE AS LOW LVL- PUSH BEHIND THE FRONT APPEARS WEAK AND BEST JET SUPPORT TO THE NORTH. WILL LEAN THIS WAY WITH WEAK COASTAL TROF DEVELOPING BY MON. WILL NOT GOES AS STRONG WITH THE POPS AS GFS WOULD INDICATE THOUGH FOR MON AND TUE. INCRSD CLOUDS SHOULD LIMIT WARMING NEXT COUPLE OF DAYS. && .LONG TERM...BY LATE TUE UPPER RIDGE BEGINS TO BLD OVR THE WRN ATLANTIC AGAIN WITH SOME SUBSIDENCE NOSING WEST INTO THE CWA. THIS WILL LIMIT CONVECTION POTENTIAL SOME FOR THE REMAINDER OF THE WEEK BUT SEA BREEZE ACTIVITY LIKELY EVERYDAY. LOOKS LIKE HI BGNS TO DRIFT EAST ENOUGH ON SAT TO WARRANT A SLIGHTLY HIGHER POPS...BUT WILL GO WITH NO MORE THAN 30 PCT THROUGH THE EXTENDED. && .AVIATION...VFR CONDITIONS EXPECTED THIS AFTERNOON WITH TEMPORARY MVFR CIGS/VSBY IN SCT TSTMS. EXPECT MVFR CIGS BY 06Z INTO TOMORROW MORNING WITH PERIODS OF RAIN. && .MARINE...WE ARE FAVORING THE GFS SOLUTION WITH APPROACHING COLD FRONT. SW WINDS 15-20 KT FOR THE MOST PART OVERNIGHT WITH SEVERE TSTM WATCH IN EFFECT UNTIL 8 PM. THERE COULD TEMPORARILY BE SOME SCA CONDITIONS WITH CONVECTION FOR THE REMAINDER OF THE AFTN AND INTO EVENING BUT IT WILL NOT BE PREVAILING. FROM MONDAY THROUGH REMAINDER OF FCST PERIOD 15 KT OR LESS EXCEPT FOR TUE NORTH OF HATTERAS WE COULD SEE 15-20 KT AS GRADIENT PINCHES THERE. COASTAL TROUGHINESS LOOKS LIKELY TUE NIGHT INTO THU. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...SEVERE TSTM WATCH UNTIL 8 PM ALL COUNTIES. MARINE...SEVERE TSTM WATCH UNTIL 8 PM ALL WATERS. && MLF/WS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 314 AM EDT SAT AUG 21 2004 NCZ029-044>047-079>081-090>095-098-103-104-220713- BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC- LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC- OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC- TYRRELL NC-WASHINGTON NC- INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT... BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK... EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND... HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE... KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR... MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN... NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL... SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW... WASHINGTON AND WILLIAMSTON 314 AM EDT SAT AUG 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY A COLD FRONT WILL APPROACH THE REGION TONIGHT...PRODUCING SOME SHOWERS AND THUNDERSTORMS. TORRENTIAL RAINFALL IN SOME OF THE HEAVIER SHOWERS COULD PRODUCE LOCALIZED FLOODING IN LOW LYING OR URBAN AREAS. HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 254 PM EDT SAT AUG 21 2004 NCZ080-092>094-212000- BEAUFORT-PAMLICO-JONES-CRAVEN- 254 PM EDT SAT AUG 21 2004 ...STRONG THUNDERSTORMS WILL AFFECT CRAVEN...JONES...PAMLICO AND BEAUFORT COUNTIES UNTIL 400 PM EDT... AT 254 PM EDT...THERE WERE STRONG THUNDERSTORMS 9 MILES SOUTHWEST OF NEW BERN...MOVING NORTHEAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR RIVER BEND AT 300 PM EDT...TRENT WOODS AT 310 PM EDT...NEW BERN...AND...JAMES CITY AT 315 PM EDT...BRIDGETON AT 320 PM EDT... OLYMPIA AT 330 PM EDT...SILVER HILL AT 350 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE ALLIANCE...AURORA...BAYBORO... CAYTON...EDWARD...MARIBEL...MESIC AND POLLOCKSVILLE. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SATURDAY EVENING FOR EASTERN NORTH CAROLINA. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 8
The Morehead City radar (KMHX), 147 km away, was scanning. The volume nearest the first event began at 19:00 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421577, 5421578.